Alert archive / South Dakota / Tornado Warnings in 1998
Tornado Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 23, 1998, 7:51 PM MDT for Pennington County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 1998, 7:51 PM MDT (01:51 UTC)
- Expired
- Jun 23, 1998, 8:25 PM MDT
- In force
- 34 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties
County Pennington County, SD
The radar
The Rapid City radar (KUDX), 13 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.9 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2260 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 16.4
The text
As transmitted, in the capitals the NWS used until 2016.
235 WFUS1 KRAP 240150 RRA TORRAP SDC103-240225- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 751 PM MDT TUE JUN 23 1998 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN PENNINGTON COUNTY IN WESTERN SOUTH DAKOTA * UNTIL 825 PM MDT * AT 750 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 10 MILES WEST OF CREIGHTON... MOVING EAST AT 10 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... CREIGHTON BY 810 PM MDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AB/MM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 23, 10:03 AM MDT, 9 hours 48 minutes earlier.
Area forecast discussion, Jun 23, 10:03 AM MDT, 9 hours 48 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1003 AM MDT TUE JUN 23 1998 VSBL STLT SHOWS ACCAS FLD DEVLOPED INTO -TSRA FROM ECNTRL WY INTO SCNTRL SD. RUC2 SHOWS INCREASING INSTABILITY AS HEATING CONTINUES IN MO CLEAR SKIES N OF CONVECTION. COMBINATION OF U70 TO AROUND 80 TEMPS AND DWPTS A60 SHOULD PRODUCE CAPES IN THE 2500 TO 3000 J/KG RANGE BY THIS AFTERNOON. RUC2 WANTS STORMS TO REALLY TAKE OFF AS THE ACCAS LINE MAKES IT TO THE BLK HLS BY EARLY AFTERNOON. THIS LOOKS REASONABLE. EARLY ON WOULD LOOK FOR MULTICELL STORMS AS SHEAR WILL BE A LITTLE LACKING...BUT BY MID TO LATE AFTERNOON AS CAPE AND SHEAR INCREASE SUPERCELLS WILL BE A GOOD POSSIBILITY. AS FAR AS HEAVY RAIN POTENTIAL OVR BLK HLS...MULTICELL MOTION OUGHT TO BE NE AT 15-20 KTS AND SUPERCELL MOTION...IF IT COMES TO THAT...SHOULD BE E AT 10 TO 15 KTS. THIS SHOULD LIMIT HEAVY RAIN POTENTIAL...BUT WILL HAVE TO WATCH FOR THE ROGUE TSRA WITH SLOWER MOVEMENT POSSIBLY DUE TO TERRAIN INTERACTIONS OVR BLK HLS. .UNR...NONE. BAILEY
In the hours before
Local storm report, Jun 23, 6:33 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
633 PM MDT TUE JUN 23 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 10 NNW (RCA)ELLSWORTH AFB RAPID CITY
SD TORNADO
06/23/98 MEADE THIN ROPE TORNADO.
ESTIMATED 150 YARDS
WIDE AT THE BASE.Local storm report, Jun 23, 6:33 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
633 PM MDT TUE JUN 23 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 10 NNW (RCA)ELLSWORTH AFB RAPID CITY
SD TORNADO
06/23/98 MEADE THIN ROPE TORNADO.
ESTIMATED 150 YARDS
WIDE AT THE BASE.Local storm report, Jun 23, 6:55 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
655 PM MDT TUE JUN 23 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 6 N (RCA)ELLSWORTH AFB RAPID CITY
SD TORNADO
06/23/98 MEADE REPORTED BY NUMEROUS
SPOTTERS...STILL ON THE
GROUND AT 1855 UTC.
ZEITLERLocal storm report, Jun 23, 6:55 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
655 PM MDT TUE JUN 23 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 6 N (RCA)ELLSWORTH AFB RAPID CITY
SD TORNADO
06/23/98 MEADE REPORTED BY NUMEROUS
SPOTTERS...STILL ON THE
GROUND AT 1855 UTC.
ZEITLERLocal storm report, Jun 23, 7:16 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
716 PM MDT TUE JUN 23 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0703 PM 5 N OLSONVILLE SD TORNADO
06/23/98 TODD REPORTED TO ROSEBUD
POLICE.
ZEITLERLocal storm report, Jun 23, 7:16 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
716 PM MDT TUE JUN 23 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0703 PM 5 N OLSONVILLE SD TORNADO
06/23/98 TODD REPORTED TO ROSEBUD
POLICE.
ZEITLERThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:21 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 49 min |
| Jun 23, 6:27 PM MDT | Tornado Warning | UNR | Meade | 33 min |
| Jun 23, 6:44 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 46 min |
| Jun 23, 6:56 PM MDT | Tornado Warning | UNR | Meade | 34 min |
| Jun 23, 7:02 PM MDT | Tornado Warning | UNR | Todd | 33 min |
| Jun 23, 7:13 PM MDT | Tornado Warning | UNR | Tripp | 32 min |
| Jun 23, 7:30 PM MDT | Tornado Warning | UNR | Meade | 30 min |
| Jun 23, 7:41 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 49 min |
| Jun 23, 8:19 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 36 min |
| Jun 23, 8:24 PM MDT | Tornado Warning | UNR | Pennington | 31 min |
| Jun 23, 8:59 PM MDT | Tornado Warning | UNR | Haakon, Jackson, Pennington | 46 min |
| Jun 24, 5:02 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 33 min |
| Jun 24, 5:50 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 45 min |
Nearby
Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.